Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 22, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2018, 6:57 PM MST for Santa Cruz County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 6:57 PM MST (01:57 UTC)
- Expired
- Jul 17, 2018, 7:18 PM MST
- In force
- 21 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 3087 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
533
WUUS55 KTWC 180157
SVRTWC
AZC023-180245-
/O.NEW.KTWC.SV.W.0022.180718T0157Z-180718T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
657 PM MST TUE JUL 17 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Santa Cruz County in southeastern Arizona...
* Until 745 PM MST.
* At 656 PM MST, a severe thunderstorm was located near Nogales,
moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nogales, Rio Rico and Kino Springs.
This includes the following highways...
Interstate 19 between mile markers 1 and 10.
Route 82 between mile markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3145 11075 3133 11073 3133 11099 3149 11099
TIME...MOT...LOC 0156Z 103DEG 14KT 3139 11084
HAIL...1.00IN
WIND...60MPH
$$
Zell1 follow-up statement
287
WWUS55 KTWC 180218
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
718 PM MST TUE JUL 17 2018
AZC023-180228-
/O.CAN.KTWC.SV.W.0022.000000T0000Z-180718T0245Z/
Santa Cruz-
718 PM MST TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3145 11075 3133 11073 3133 11099 3149 11099
TIME...MOT...LOC 0211Z 103DEG 14KT 3141 11094
$$
ZellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:55 PM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 17, 2:55 PM MST, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 255 PM MST Tue Jul 17 2018 .SYNOPSIS...Plenty of moisture and instability will remain in place to support daily showers and thunderstorms through at least the middle of the week. Partial drying from the east may lead to reduced thunderstorm coverage by the weekend, along with hotter temperatures. && .DISCUSSION...The upper low moving through Sonora, Mexico along with the northern extent of the inverted trough passing through Arizona was showing up nicely in Satellite water vapor imagery. Showers and a few thunderstorms were developing this afternoon in the vicinity of this upper low and across far western Pima county. This general area will be the main focus of showers and thunderstorm this evening and tonight. Cannot rule out a few thunderstorms farther north though. Otherwise, high pressure aloft will become established over the Great Basin region around Wednesday before shifting over the Desert Southwest this coming weekend. This adjustment in the position of the upper high will result in some warming and drying aloft by the end of the week. This warmer and drying will eventually translate to less thunderstorm activity and hotter daytime temperatures by the weekend. && .AVIATION...Valid through 19/00Z. Isolated to scattered -SHRA/TSRA mainly west of KTUS and near the International Border through the Cloud bases 8k-12k ft AGL with SCT- BKN clouds above 20k. Winds remain below 12 kts through the period, with stronger gusts possible around TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A shift in the weather pattern will begin to take place, bringing in drier air and reducing rain chances. However, isolated storms could still develop, especially over the higher terrain. Temperatures also gradually warm through the week. 20-ft winds remain below 15 mph, although the Upper Gila River Valley will experience gustier northwesterly winds at times. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 17, 6:18 PM MST, 39 minutes before
Special Weather Statement National Weather Service Tucson AZ 618 PM MST TUE JUL 17 2018 AZZ501-502-180200- Tohono O'odham Nation including Sells-Western Pima County Including Ajo/Organ Pipe Cactus National Monument- 618 PM MST TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL 700 PM MST... At 617 PM MST, Doppler radar was tracking a strong thunderstorm near Organ Pipe National Monument, or 51 miles west of Sells, moving west at 20 mph. Wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Organ Pipe National Monument and Lukeville. LAT...LON 3206 11295 3200 11264 3184 11268 3195 11305 TIME...MOT...LOC 0117Z 106DEG 19KT 3195 11275 Zell
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 17, 8:30 PM MST | Special Weather Statement | TWC | Pima | 45 min |
| Jul 17, 8:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Jul 17, 9:39 PM MST | Special Weather Statement | TWC | Pima | 51 min |
| Jul 17, 9:48 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
| Jul 17, 9:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 17, 11:48 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
| Jul 18, 3:03 AM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 18, 1:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 67 min |
| Jul 18, 4:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.